Winter Weather, New Castle
- When
- March 16, 6:00 AM EST to 11:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Snow that fell during the morning commute made for slippery traveling conditions across New Castle County. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Snow that fell during the morning commute made for slippery traveling conditions across New Castle County. Snow began falling between 6 a.m. and 7 a .m. EST. Visibilities were poor, generally less than one mile. The combination made for many accidents. About 50 vehicle accidents were reported in the county, many were vehicles that slid into ditches. A bus driver, attendant and child were injured in Christina Hundred after they were cut-off by another vehicle and skidded into an abutment. The snow mixed with and changed to rain between 9 a.m. and 11 a.m. EST across the county. The accumulation at the New Castle County Airport was 1.0 inch. The low pressure system responsible for the snow moved from the Central Plains the morning of the 15th, east to Kansas City, Missouri during the early evening of the 15th, moved through the Tennessee Valley during the first half of the day on the 16th and reached West Virginia during the early afternoon of the 16th. By then enough warm air arrived both aloft and from the Atlantic Ocean to change the snow to rain. A secondary low pressure system then developed on the low's warm front near Norfolk, Virginia and became the primary low pressure system by early in the evening on the 16th when it was just east of Wallops Island, Virginia. It moved quickly offshore and was southeast of Nantucket, Massachusetts by 1 a.m. EST on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 16, 5:17 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 517 AM EST TUE MAR 16 2004 MODEL GUIDANCE SIMILAR TO PREVIOUS RUN...WITH PERHAPS A BIT MORE QPF FOR NERN NJ. HAVE UPPED SN/IP AMOUNTS OVER PORTIONS OF NORTH CENTRAL NEW JERSEY...BUT AFTER COORD WITH OKX HAVE KEPT THE MEAN ACCUMULATION THERE IN THE ADVISORY CATEGORY. WE STILL SEE A JET COUPLET ALOFT...THE MID LEVEL IMPULSE THAT BEGINS TO TILT NEGATIVE...THE INGREDIENTS OF CSI AND/OR CONVECTIVE INSTABILITY...A SURFACE LOW THAT TRANSFERS ENERGY BUT MAINTAINS ITSELF FAR ENOUGH S FOR SN AND PERHAPS IP OVER THE NRN PART OF THE FA...DECENT AMOUNT OF FORCING AND ENOUGH MOISTURE TO JUSTIFY THE AMOUNTS. TEMPS HAVE DROPPED THIS MORNING AS THE COLD AIR FROM THE HIGH TO THE NORTH HAS PUSHED INTO THE FA...AND THE TEMPS IN THE WARNING AREA NOW RANGE FROM 26 DEG F AT MPO TO 34 DEG F AT RDG BEFORE ANY EVAPORATIONAL OR DYNAMIC COOLING HAS OCCURRED. WE ARE PLAYING IT THAT SUCH COOLING WILL COMBAT THE TIME OF YEAR TO KEEP THE ATMOSPHERE CHILLY ENOUGH TO REACH THE FORECAST AMOUNTS. ONE POSSIBLE FLY IN THE OINTMENT WOULD BE A MORE EASTERLY SFC FLOW WHICH THE MODELS ARE BEGINNING TO IMPLY. WE ARE HOPING FOR A MILDLY AGEOSTROPHIC SURFACE FLOW AS THE LOW DEEPENS AND SHIFTS OFF THE COAST AND THE RIDGE POUNDS DOWN FROM CANADA. WENT WITH THE COOLER MAV TEMPS IN LINE WITH THE ABOVE FOR TODAY. FORECAST PRECIP MIXING SCHEME IN PREV PACKAGE STILL JUSTIFIED BY LATEST MODEL SOUNDINGS...SO MAINTAINED THAT PRETTY MUCH AS IT WAS. TAPERING THE EVENT OFF TONIGHT...WITH EVEN THE DRY SLOT CAUSING SOME CLEARING DOWN SOUTH BEFORE SECOND MID LVL IMPULSE APPROACHES. WITH THE DRY AIR ABOVE THE LOWER LAYERS BASICALLY ONLY WENT WITH CHC OF SHSN IN THE NW FOR TMRW...THERE IS A LTL LOW LEVEL INSTABTO WORK WITH...THEN PAID THE SECOND TROF A BIT MORE RESPECT WED NIGHT AND MOISTURE APPARENTLY DEEPENS. NO CHANGES TO THE FCST BEYOND WED NIGH ****ERROR: INCOMPLETE DATA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EST TUE MAR 16 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161025- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 525 AM EST TUE MAR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER STORM WARNING REMAINS IN EFFECT FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY...BERKS COUNTY AND NORTHWEST NEW JERSEY FOR SIGNIFICANT SNOW AND SLEET ACCUMULATION. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR CENTRAL NEW JERSEY AND SOUTHEAST PENNSYLVANIA NORTH AND WEST OF THE PHILADELPHIA METRO AREA FOR MIXED PRECIPITATION WITH SOME SNOW AND SLEET ACCUMULATION. GALE WARNINGS ARE IN EFFECT FOR THE NORTHERN NEW JERSEY COAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EST TUE MAR 16 2004 DEZ001-MDZ008-NJZ013-016>020-027-PAZ070-071-161600- CAMDEN NJ-CECIL MD-DELAWARE PA-MONMOUTH NJ-GLOUCESTER NJ-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-SOUTHEASTERN BURLINGTON NJ- 525 AM EST TUE MAR 16 2004 ...A MIXTURE OF SNOW SLEET AND RAIN WITH LITTLE ACCUMULATION EXPECTED... PRECIPITATION FROM A LATE WINTER STORM IS EXPECTED TO BEGIN OVER SOUTHEASTERN PENNSYLVANIA AND OVER INLAND AREAS OF CENTRAL NEW JERSEY NORTHEAST MARYLAND AND NORTHERN DELAWARE AROUND THE TIME OF THE MORNING COMMUTE. THE SNOW IS EXPECTED TO MIX THEN CHANGE TO SLEET AND RAIN. THERE MAY BE SOME SNOW ACCUMULATIONS OF AROUND AN INCH ON GRASSY AREAS. THE CHANGEOVER FROM SNOW TO RAIN WILL TAKE PLACE FROM SOUTH TO NORTH ACROSS THE AREA. THE PRECIPITATION MAY CHANGE BACK TO OR MIX WITH SLEET AND SNOW BEFORE ENDING THIS EVENING WITH LITTLE IF ANY ACCUMULATION. FARTHER NORTH INTO UPSTATE PENNSYLVANIA AND NORTHWEST NEW JERSEY WINTER STORM WARNINGS ARE IN EFFECT FOR SNOWFALL ACCUMULATIONS OF 6 TO 9 INCHES. PLEASE CHECK THE WEATHER BEFORE TRAVELING IN THAT DIRECTION TODAY AND TONIGHT. STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, FOR FURTHER UPDATES. IF YOU ARE NEAR A COMPUTER, CHECK OUT OUR WEB SITE, WWW.WEATHER.GOV/ER/PHI IN SMALL LETTERS. NJZ014-024>026-DEZ004-161600- EASTERN MONMOUTH NJ-COASTAL CAPE MAY NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-DELAWARE BEACHES DE- 525 AM EST TUE MAR 16 2004 ...SOME MINOR TIDAL FLOODING POSSIBLE ESPECIALLY DURING THE EARLY MORNING HOURS ON WEDNESDAY... A LOW PRESSURE WILL MOVE FROM THE OHIO VALLEY INTO THE WEST VIRGINIA PANHANDLE THEN WEAKEN AS A SECONDARY LOW FORMS OFF THE DELMARVA PENINSULA. THE LOW WILL THEN MOVE QUICKLY TO THE NORTHEAST AND CREATE A STRONG ONSHORE WIND GRADIENT ALONG THE DELAWARE AND NEW JERSEY COASTS THIS LATE THIS AFTERNOON AND EVENING WITH GALE FORCE WINDS NORTH OF BARNEGAT INLET. TIDES ARE EXPECTED TO INCREASE TO 1 AND 1/2 FT ABOVE NORMAL AT THE TIME OF HIGH TIDE BETWEEN 4 AND 5 PM TODAY WITH LITTLE IF ANY TIDAL FLOODING. HOWEVER...TIDES ARE EXPECTED TO REACH NEAR 2 AND 1/2 FEET ABOVE NORMAL FOR THE NEXT HIGH TIDE WEDNESDAY MORNING BETWEEN 4 AND 5 AM. MINOR TIDAL FLOODING IS POSSIBLE ESPECIALLY FOR NORTHERN STRETCHES OF THE COAST WHERE SOME HEAVY WAVE ACTION IS ALSO EXPECTED. THE STORM IS EXPECTED TO MOVE RATHER QUICKLY, BUT IF IT LINGERS BY A FEW HOURS, THE POSSIBILITY OF REACHING MODERATE TIDAL FLOODING IS POSSIBLE EARLY WEDNESDAY MORNING. COASTAL RESIDENTS ARE CAUTIONED TO BE WARY ABOUT PARKING VEHICLES IN THE NORMALLY FLOOD-PRONE AREAS LATER TUESDAY INTO WEDNESDAY. EBERWINE
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392919.